Alert archive / Idaho / Winter Storm Watches in 2012

Winter Storm Watch 5, NWS Spokane, WA

February 23, 2012Pend Oreille County, Spokane County, Stevens County, Washington; 6 counties in Idaho

NWS Spokane, WA issued this winter storm watch at Feb 23, 2012, 3:48 PM PST for Pend Oreille County, Spokane County, Stevens County, Washington; 6 counties in Idaho. It took effect at Feb 24, 2012, 4:00 PM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2012, 3:48 PM PST (23:48 UTC)
In effect from
Feb 24, 2012, 4:00 PM PST
Expired
Feb 24, 2012, 5:18 AM PST
In force
Issued by
NWS Spokane, WA

Counties Benewah County, ID, Bonner County, ID, Boundary County, ID, Kootenai County, ID, Latah County, ID, Shoshone County, ID, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 62 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897117136156175194Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1473 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

179 
WWUS46 KOTX 232348
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
348 PM PST THU FEB 23 2012

...HEAVY SNOWS AND GUSTY WINDS POSSIBLE THIS WEEKEND...

IDZ001-004-WAZ037-240800-
/O.NEW.KOTX.WS.A.0005.120225T0000Z-120226T1200Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SANDPOINT...ATHOL...
BONNERS FERRY...PRIEST RIVER...EASTPORT...
SCHWEITZER MOUNTAIN ROAD...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS...
LOOKOUT PASS...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...
FLOWERY TRAIL ROAD
348 PM PST THU FEB 23 2012

...WINTER STORM WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH
LATE SATURDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH LATE
SATURDAY NIGHT.

* SNOW ACCUMULATIONS: 2 TO 6 INCHES IN THE VALLEYS AND 7 TO 14
  INCHES IN THE MOUNTAINS. LOCALIZED HEAVIER AMOUNTS UNDER
  PERSISTENT EMBEDDED SNOW BANDS.

* WINDS: SOUTHWEST 10 TO 20 MPH. GUSTS UP TO 50 MPH ON MOUNTAIN
  RIDGES POSSIBLE MAINLY SATURDAY.

* TIMING: SNOW INCREASING FRIDAY NIGHT AND ESPECIALLY INTO
  SATURDAY...THEN DECREASING SATURDAY NIGHT INTO SUNDAY. GUSTY
  WINDS DEVELOPING SATURDAY.

* LOCATIONS: SANDPOINT...ATHOL...BONNERS FERRY...PRIEST RIVER... 
  EASTPORT...SCHWEITZER MOUNTAIN ROAD...COLVILLE...DEER PARK... 
  CHEWELAH...NEWPORT...KETTLE FALLS...SPRINGDALE-HUNTERS ROAD... 
  ORIN-RICE ROAD...FLOWERY TRAIL ROAD...KELLOGG...PINEHURST... 
  OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON 
  PASS... LOOKOUT PASS.

* SNOW LEVEL: VALLEY FLOORS AT NIGHT...RISING TO 2500 FEET IN THE
  AFTERNOON. 

* IMPACTS: SNOWFALL WILL MAKE TRAVEL HAZARDOUS ACROSS THE VALLEYS
  AND MOUNTAINS. THIS INCLUDES INTERSTATE 90 THROUGH SHOSHONE
  COUNTY AND HIGHWAY 95 NORTH FROM COEUR D'ALENE TO THE BC BORDER.
  VERY GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING SNOW IN THE
  MOUNTAINS AS WELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS. 

&&

$$
2 follow-up statements
588 
WWUS46 KOTX 240501
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
901 PM PST THU FEB 23 2012

...HEAVY SNOWS AND GUSTY WINDS POSSIBLE THIS WEEKEND...

IDZ001-004-WAZ037-241715-
/O.CON.KOTX.WS.A.0005.120225T0000Z-120226T1200Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SANDPOINT...ATHOL...
BONNERS FERRY...PRIEST RIVER...EASTPORT...
SCHWEITZER MOUNTAIN ROAD...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS...
LOOKOUT PASS...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS...SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...
FLOWERY TRAIL ROAD
901 PM PST THU FEB 23 2012

...WINTER STORM WATCH REMAINS IN EFFECT FROM FRIDAY AFTERNOON
THROUGH LATE SATURDAY NIGHT...

* SNOW ACCUMULATIONS: 2 TO 6 INCHES IN THE VALLEYS AND 7 TO 14 
  INCHES IN THE MOUNTAINS. LOCALIZED HEAVIER AMOUNTS UNDER 
  PERSISTENT EMBEDDED SNOW BANDS. 

* WINDS: SOUTHWEST 10 TO 20 MPH. GUSTS UP TO 50 MPH ON MOUNTAIN 
  RIDGES POSSIBLE MAINLY SATURDAY. 

* TIMING: SNOW INCREASING FRIDAY NIGHT AND ESPECIALLY INTO 
  SATURDAY...THEN DECREASING SATURDAY NIGHT INTO SUNDAY. GUSTY 
  WINDS DEVELOPING SATURDAY. 

* LOCATIONS: SANDPOINT...ATHOL...BONNERS FERRY...PRIEST RIVER... 
  EASTPORT...SCHWEITZER MOUNTAIN ROAD...COLVILLE...DEER PARK... 
  CHEWELAH...NEWPORT...KETTLE FALLS...SPRINGDALE-HUNTERS ROAD... 
  ORIN-RICE ROAD...FLOWERY TRAIL ROAD...KELLOGG...PINEHURST... 
  OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON 
  PASS... LOOKOUT PASS. 

* SNOW LEVEL: VALLEY FLOORS AT NIGHT...RISING TO 2500 FEET IN 
  THE AFTERNOON. 

* IMPACTS: SNOWFALL WILL MAKE TRAVEL HAZARDOUS ACROSS THE 
  VALLEYS AND MOUNTAINS. THIS INCLUDES INTERSTATE 90 THROUGH 
  SHOSHONE COUNTY AND HIGHWAY 95 NORTH FROM COEUR D'ALENE TO THE 
  BC BORDER. VERY GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING 
  SNOW IN THE MOUNTAINS AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW ACCUMULATIONS THAT MAY IMPACT TRAVEL. CONTINUE TO MONITOR
THE LATEST FORECASTS.

&&

$$
999 
WWUS46 KOTX 241318
WSWOTX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
518 AM PST FRI FEB 24 2012

.A STRONG PACIFIC STORM SYSTEM WILL PRODUCE HEAVY SNOW AND GUSTY
WINDS ACROSS THE REGION BEGINNING THIS EVENING AND PICKING UP
TONIGHT. SNOW LEVELS WILL START OUT ABOVE VALLEY FLOORS THIS
EVENING EXCEPT NEAR THE CANADIAN BORDER. SNOW LEVELS ARE EXPECTED
TO DROP RAPIDLY WITH FRONTAL PASSAGE WITH RAIN SWITCHING OVER TO
SNOW IN THE MOST VALLEY LOCATIONS. STRONG WINDS ACCOMPANYING THE
FRONT WILL RESULT IN BLOWING SNOW FOR SOME LOCATIONS...MAINLY IN
THE MOUNTAINS OF THE CENTRAL PANHANDLE IN THE NORTHEAST BLUE
MOUNTAINS.

IDZ001-004-242130-
/O.UPG.KOTX.WS.A.0005.120225T0000Z-120226T1200Z/
/O.NEW.KOTX.WS.W.0006.120225T0600Z-120226T1200Z/
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...SANDPOINT...ATHOL...
BONNERS FERRY...PRIEST RIVER...EASTPORT...
SCHWEITZER MOUNTAIN ROAD...KELLOGG...PINEHURST...OSBURN...
WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS...
LOOKOUT PASS
518 AM PST FRI FEB 24 2012

...WINTER STORM WARNING IN EFFECT FROM 10 PM THIS EVENING TO 4 AM
PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER STORM
WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 10 PM THIS
EVENING TO 4 AM PST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* SNOW ACCUMULATIONS: 3 TO 9 INCHES OF SNOW IN THE VALLEYS AND 
  IN THE MOUNTAINS 9 TO 13 INCHES.

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES: AROUND 30.

* TIMING: SNOW INCREASING TONIGHT AND ESPECIALLY INTO 
  SATURDAY...THEN DECREASING SATURDAY NIGHT INTO SUNDAY. GUSTY 
  WINDS DEVELOPING SATURDAY. 

* LOCATIONS: SANDPOINT...BONNERS FERRY...PRIEST RIVER...
  EASTPORT...SCHWEITZER MOUNTAIN ROAD...KELLOGG...PINEHURST...
  OSBURN...WALLACE...MULLAN...FOURTH OF JULY PASS...DOBSON PASS...
  LOOKOUT PASS.

* SNOW LEVEL: 3000 FEET TONIGHT LOWERING TO VALLEY FLOORS OVERNIGHT. 

* IMPACTS: SNOWFALL WILL MAKE TRAVEL HAZARDOUS ACROSS THE 
  VALLEYS AND MOUNTAINS. THIS INCLUDES INTERSTATE 90 THROUGH 
  SHOSHONE COUNTY AND HIGHWAY 95 NORTH FROM COEUR D'ALENE TO THE 
  BC BORDER. VERY GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING 
  SNOW IN THE MOUNTAINS AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SIGNIFICANT AMOUNTS
OF SNOW ARE EXPECTED OR OCCURRING. SNOW ACCUMULATIONS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

WAZ037-242130-
/O.UPG.KOTX.WS.A.0005.120225T0000Z-120226T1200Z/
/O.NEW.KOTX.WW.Y.0010.120225T0000Z-120225T1800Z/
NORTHEAST MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...COLVILLE...DEER PARK...
CHEWELAH...NEWPORT...KETTLE FALLS...SPRINGDALE-HUNTERS ROAD...
ORIN-RICE ROAD...FLOWERY TRAIL ROAD
518 AM PST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM PST SATURDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

* SNOW ACCUMULATIONS: 1 TO 4 INCHES OF SNOW IN THE VALLEYS AND 
  IN THE MOUNTAINS 4 TO 8 INCHES.

* WINDS: SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* TEMPERATURES: AROUND 30.

* TIMING: SNOW INCREASING FRIDAY NIGHT AND ESPECIALLY INTO 
  SATURDAY...THEN DECREASING SATURDAY NIGHT INTO SUNDAY. GUSTY 
  WINDS DEVELOPING SATURDAY. 

* LOCATIONS: COLVILLE...DEER PARK...CHEWELAH...NEWPORT...KETTLE 
  FALLS...SPRINGDALE-HUNTERS ROAD...ORIN-RICE ROAD...FLOWERY 
  TRAIL ROAD.

* SNOW LEVEL: VALLEY FLOORS.

* IMPACTS: SNOWFALL WILL MAKE TRAVEL HAZARDOUS ACROSS THE 
  VALLEYS AND MOUNTAINS. THIS INCLUDES INTERSTATE 90 THROUGH 
  SHOSHONE COUNTY AND HIGHWAY 95 NORTH FROM COEUR D'ALENE TO THE 
  BC BORDER. VERY GUSTY WINDS WILL PRODUCE BLOWING AND DRIFTING 
  SNOW IN THE MOUNTAINS AS WELL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WAZ038-242130-
/O.NEW.KOTX.WW.Y.0010.120225T0000Z-120225T1800Z/
OKANOGAN HIGHLANDS-
INCLUDING THE FOLLOWING LOCATIONS...REPUBLIC...INCHELIUM...
WAUCONDA...CHESAW ROAD...HIGHWAY 20 WAUCONDA SUMMIT...
BOULDER CREEK ROAD...SHERMAN PASS
518 AM PST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW...WHICH IS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 10 AM PST SATURDAY.

* SNOW ACCUMULATIONS: 2 TO 4 INCHES.

* WINDS: SOUTH 5 TO 15 MPH WITH GUSTS UP TO 25 MPH.

* TEMPERATURES: IN THE LOWER 30S.

* TIMING: LIGHT SNOW WILL FALL THIS AFTERNOON AND PICK UP IN
  INTENSITY THIS EVENING. SNOWFALL WILL TAPER OFF TO SNOW SHOWERS
  BY SATURDAY MORNING.

* LOCATIONS: REPUBLIC...INCHELIUM...WAUCONDA...CHESAW ROAD... 
  HIGHWAY 20 WAUCONDA SUMMIT...BOULDER CREEK ROAD...SHERMAN PASS.

* SNOW LEVEL: VALLEY FLOORS.

* IMPACTS: SNOWFALL WILL MAKE TRAVEL HAZARDOUS ACROSS THE VALLEYS
  AND MOUNTAINS. THIS INCLUDES HIGHWAY 20 FROM SHERMAN PASS
  THROUGH REPUBLIC INTO WAUCONDA AND ALONG HIGHWAY 21 FROM
  REPUBLIC TO THE BC BORDER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

WAZ031-242130-
/O.NEW.KOTX.WW.Y.0010.120225T0600Z-120226T0600Z/
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE FOLLOWING LOCATIONS...ANATONE...PEOLA...
MOUNTAIN ROAD...CLOVERLAND ROAD
518 AM PST FRI FEB 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 PM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 10 PM THIS EVENING TO 10 PM PST SATURDAY.

* SNOW ACCUMULATIONS: 5 TO 7 INCHES.

* WINDS: SOUTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* TEMPERATURES: IN THE UPPER 20S.

* TIMING: SNOW INCREASING TONIGHT AND CONTINUING THROUGH
  SATURDAY...THEN DECREASING SATURDAY NIGHT.

* LOCATIONS: ANATONE...PEOLA...MOUNTAIN ROAD...CLOVERLAND ROAD.

* SNOW LEVEL: 4500 FEET TONIGHT LOWERING TO VALLEY FLOORS OVERNIGHT. 

* IMPACTS: SNOWFALL COMBINED WITH STRONG WINDS WILL RESULT IN
  BLOWING AND DRIFTING SNOW RESULTING IN HAZARDOUS TRAVEL CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW
WILL CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW
COVERED ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this winter storm watch went out at Feb 23, 2:56 PM PST, 52 minutes earlier.

Area forecast discussion, Feb 23, 2:56 PM PST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
256 PM PST Thu Feb 23 2012

.SYNOPSIS...
The arrival of upper level high pressure will bring quieter
weather to the Inland Northwest tonight. A low pressure system
will bring increasing chances for precipitation Friday and
especially into the weekend as snow levels fall to most valley
floors beginning Friday night. Very gusty winds will also be
common Saturday. A cool and unsettled weather pattern will
persist into next week.

&&

.DISCUSSION...

Tonight and Friday...Very minor low amplitude shortwave ridging
gives way as large baroclinic band spills moisture into the west
edge and up over the top of it. All of this translates from west
to east and the overall effect is a thickening, lowering, and
spreading of clouds from west to east and precipitation making a
slightly different entrance...more of a northwest to southeast
movement of the snow as the ridge axis slowly moves east. Forecast
temperatures show a warming trend into tomorrow as enough warm air
advection with low level warm trajectories from the southeast and
convective heating allow for it. /Pelatti

Fri Nt through Sunday: The weekend continues to be the period of
highest focus, with the wx of concern being snow and wind...
similar to the previous snow and big wind event. The major difference
is that we're relying almost entirely on instability and
orographic forcing for ascent for the heaviest snowfall and pcpn
rates...with the winds forced primarily by post frontal dry slot
mixing. We're not expecting any mtn wave episode near the E Slopes
of the Cascades this time. For Fri evening, the short- lived
episode of stratiform isentropic pcpn across Nrn Wa will quickly
transition across all of Ern Wa and N Id to a highly convective
regime that will last through the rest of the weekend. Also,
guidance is showing a substantial increase in wind speeds once the cyclone
occludes and moves into SE BC, with a very tight pressure gradient
developing across most of Ern Wa. This will coincide with rapidly
falling snow levels (with accumulating snows down to as low as
2500 feet across the Nrn Id and Nrn Wa Zones) even into midday Sat.
Heavy snow accumulations seem likely for the Nrn Mtns and Id Mtn
zones, combined with very gusty winds. We have therefore issued a
winter storm watch beginning Fri Nt and lasting into Sunday
morning. Blowing and drifting snow is a near certainty in the
mtns with gusts to 50 mph possible on exposed ridges. bz

Sunday Night through Thursday: a mid-level ridge builds allowing
the threat of precipitation to briefly wane before the next system
moves in around mid-week. Sunday's upper wave shifts southeast
between Sunday night and Monday. Instability and the northwesterly
flow with the exiting wave will continue the risk for snow showers
across the Idaho Panhandle through the Palouse and Blue Mountains
Sunday night. Isolated snow showers around the remainder of the
mountains will wane. By Monday the primary threat will linger
around the Panhandle Mountain Zones, Camas Prairie and Blues and
wane into Monday night.

The ridge axis migrates toward the ID/MT border Monday night into
Tuesday and the next storm system approaches from the Gulf of
Alaska. Model consistency is not solid but appears firmer than
yesterday, bringing the next good chance of precipitation. The
most recent model runs (12Z/23) indicate the low pressure trough
digs south toward Vancouver Island and the Washington-Oregon
coastline by late Tuesday, before swinging inland Tuesday night
and Wednesday. A few prior model runs have held the system north
and west longer or kept it north of the Canadian border. However
at this point it seems most model runs favor a system moving in
sometime toward the middle of next week. Precipitation chances
were increased around Tuesday night and Wednesday, with chances
continuing on Thursday especially around the mountain zones.
Thermal profiles support primarily snow; however afternoon surface
temperatures warming above freezing in most valley locations
suggest accumulation may be difficult. However anything that falls
at night will have potential to accumulate. Thus stay-tuned as
precise timing continues to come into more focus because the
system could produce a few or several inches of snow. /J. Cote'

&&

.AVIATION...
18Z TAFs: Generally snow showers between 20Z-01Z over mountains
while most TAF sites stay precipitation free but some broken and
overcast cloud decks due to a mixture of afternoon cumulus and
upper level cirrus along with Altocumulus Standing Lenticular clouds
remaining for long intervals today over and near mountains. Northwest
winds blowing at moderate pace aloft may cause minor low level
wind shear but this should diminish through the 24 hour period as
higher pressure moves in and weakens these winds aloft. Next
weather system will thicken, lower, and spread clouds from the
west starting near 17Z Friday with TAF site precipitation,
generally all snow but not likely accumulating due to an after
18Z start time which allows most surfaces to warm up and hinder
daytime accumulation. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        27  44  32  37  27  35 /  10  30 100  60  40  40
Coeur d'Alene  26  42  31  36  27  35 /  10  30 100  80  60  50
Pullman        29  46  33  36  27  36 /   0  10  80  60  50  50
Lewiston       31  50  35  43  29  42 /   0  10  60  50  30  40
Colville       23  40  29  38  23  38 /  10  60  90  60  50  60
Sandpoint      24  39  29  35  25  33 /  10  40 100  90  80  70
Kellogg        24  40  29  34  24  33 /  10  30 100 100  90  70
Moses Lake     27  47  31  45  26  43 /   0  20  60  20  10  20
Wenatchee      28  44  29  39  26  41 /  10  30  50  20  20  20
Omak           22  40  25  37  20  37 /  10  50  80  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from Friday afternoon through late Saturday
     night for Central Panhandle Mountains-Northern Panhandle.

WA...Winter Storm Watch from Friday afternoon through late Saturday
     night for Northeast Mountains.

&&
Hazardous weather outlook, Feb 23, 7:10 AM PST, 8 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
710 AM PST THU FEB 23 2012

IDZ001-004-WAZ031-037-038-042-241500-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
710 AM PST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL FOR WET...HEAVY SNOW ACCUMULATIONS FRIDAY
NIGHT INTO SATURDAY OVER NORTH IDAHO...NORTHEAST WASHINGTON...AND
OVER THE NORTHERN CASCADE MOUNTAINS. THIS TYPE OF LATE WINTER
STORM WILL HAVE THE POTENTIAL TO PRODUCE HIGHLY VARIABLE SNOW
ACCUMULATIONS. LOCALIZED AMOUNTS EXCEEDING 6 INCHES WILL BE A
POSSIBILITY OVER THE NORTH IDAHO PANHANDLE AND PORTIONS OF
SHOSHONE COUNTY.

IDZ002-003-026-027-WAZ032>036-041-043-044-241500-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
710 AM PST THU FEB 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ACCUMULATING SNOW WILL BE POSSIBLE FRIDAY NIGHT INTO SATURDAY.
THERE IS A GOOD DEAL OF UNCERTAINTY ON THE TRACK OF THIS
STORM...BUT THERE IS THE POTENTIAL THAT SOME AREAS OF THE UPPER
COLUMBIA BASIN...THE PALOUSE...AND SPOKANE VICINITY COULD RECEIVE
WET ACCUMULATIONS OF 3 INCHES OR MORE.

Nearby

Winter Storm Watches in Idaho, 2012Winter Storm Watches in Washington, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.